Alert archive / Colorado / Freeze Warnings in 2020

Freeze Warning 3, NWS Pueblo, CO

October 15, 20207 counties in Colorado

NWS Pueblo, CO issued this freeze warning at Oct 15, 2020, 3:57 AM MDT for 7 counties in Colorado. It took effect at Oct 16, 2020, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 3:57 AM MDT (09:57 UTC)
In effect from
Oct 16, 2020, 3:00 AM MDT
Expired
Oct 16, 2020, 9:00 AM MDT
In force
6 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
113 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WWUS75 KPUB 150957
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
357 AM MDT Thu Oct 15 2020

COZ095-096-151800-
/O.UPG.KPUB.FZ.A.0001.201016T0900Z-201016T1500Z/
/O.NEW.KPUB.FZ.W.0003.201016T0900Z-201016T1500Z/
/O.CON.KPUB.FR.Y.0003.000000T0000Z-201015T1500Z/
Western Kiowa County-Eastern Kiowa County-
357 AM MDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 26 expected. For the Frost Advisory, temperatures as 
  low as 32 will result in frost formation.

* WHERE...Kiowa County.

* WHEN...For the Freeze Warning, from 3 AM to 9 AM MDT Friday. 
  For the Frost Advisory, until 9 AM MDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ086-089-093-097>099-151800-
/O.UPG.KPUB.FZ.A.0001.201016T0900Z-201016T1500Z/
/O.NEW.KPUB.FZ.W.0003.201016T0900Z-201016T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County-
La Junta Vicinity/Otero County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
357 AM MDT Thu Oct 15 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Pueblo, Crowley, Otero, Bent, Kiowa, Prowers, and Baca 
  Counties.

* WHEN...From 3 AM to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
5 follow-up statements
443 
WWUS75 KPUB 151343
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
743 AM MDT Thu Oct 15 2020

COZ095-096-152145-
/O.CAN.KPUB.FR.Y.0003.000000T0000Z-201015T1500Z/
/O.CON.KPUB.FZ.W.0003.201016T0900Z-201016T1500Z/
Western Kiowa County-Eastern Kiowa County-
743 AM MDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...
...FROST ADVISORY IS CANCELLED...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...Kiowa County.

* WHEN...From 3 AM to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ086-089-093-097>099-152145-
/O.CON.KPUB.FZ.W.0003.201016T0900Z-201016T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County-
La Junta Vicinity/Otero County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
743 AM MDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Pueblo, Crowley, Otero, Kiowa, Bent, Prowers and Baca
  Counties.

* WHEN...From 3 AM to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
472 
WWUS75 KPUB 152047
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
247 PM MDT Thu Oct 15 2020

COZ086-089-093-095>099-160500-
/O.CON.KPUB.FZ.W.0003.201016T0900Z-201016T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
247 PM MDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Pueblo, Crowley, Otero, Bent, Prowers, Kiowa,and Baca
  Counties 

* WHEN...From 3 AM to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
284 
WWUS75 KPUB 160406
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1006 PM MDT Thu Oct 15 2020

COZ086-089-093-095>099-161215-
/O.CON.KPUB.FZ.W.0003.201016T0900Z-201016T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1006 PM MDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 degrees expected.

* WHERE...Pueblo, Crowley, Otero, Bent, Prowers, Kiowa,and Baca 
  Counties.

* WHEN...From 3 AM to 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
095 
WWUS75 KPUB 161013
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
413 AM MDT Fri Oct 16 2020

COZ086-089-093-095>099-161500-
/O.CON.KPUB.FZ.W.0003.000000T0000Z-201016T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
413 AM MDT Fri Oct 16 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28 degrees expected.

* WHERE...Pueblo, Crowley, Otero, Bent, Prowers, Kiowa,and Baca 
  Counties.

* WHEN...Until 9 AM MDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
583 
WWUS75 KPUB 161457
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
857 AM MDT Fri Oct 16 2020

COZ086-089-093-095>099-161600-
/O.EXP.KPUB.FZ.W.0003.000000T0000Z-201016T1500Z/
Pueblo Vicinity/Pueblo County Below 6300 Feet-Crowley County-
La Junta Vicinity/Otero County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
857 AM MDT Fri Oct 16 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM MDT THIS MORNING...

Temperatures have increased to above freezing across the warned
areas.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at Oct 15, 3:48 AM MDT, 9 minutes earlier.

Area forecast discussion, Oct 15, 3:48 AM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
348 AM MDT Thu Oct 15 2020

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Thu Oct 15 2020

Main concern for today is the expected high fire danger over western
areas, and then for tonight, the potential for freezing temps over
the plains.

Low clouds are covering much of the southeast plains this morning,
except the far southeast corner.  These low clouds may keep temps
from getting as cold as previously expected, and the frost advisory
for Kiowa County may not work out.  The clouds are expected to
decrease later this morning, but surface southerly winds may keep
low clouds over mainly northern portions of El Paso County through
midday.  Also,   In the wake of yesterday's front, temps today will
be much colder across the plains, with highs expected to be in the
mid 50s to lower 60s.  Across western areas, temps will be cooler
but the change won't be as drastic as over eastern locations.  The
upper Arkansas River valley is expected to see highs mostly in the
60s, with mid 60s o around 70 in the San Luis Valley.  Moderate
northwest flow aloft will be over the area today, and Lake and
Chaffee Counties, along with the San Luis Valley and southwest
mountains, including the La Garita and eastern San Juans, should see
gusty northwesterly winds today and low humidities, resulting in
critical fire weather conditions, and the Red Flag Warning that is
in effect from Noon to 8 PM today still looks reasonable and will
leave that as is.

Forecast soundings show the potential for a cloud layer over much of
the plains tonight, which decreases in areal coverage toward
morning.  These clouds should slow the cooling overnight, but when
they do decrease/dissipate toward morning, temps will quickly drop.
There are model difference with regards to how cold it will get over
the plains tonight. For example, the NAM guidance for KLAA has a low
of 19, while the GFS guidance shows 27, and the NBM (national blend)
has 29.  At this time, there is enough confidence that freezing
temps should occur, just not sure exactly how cold it will get, will
convert the freeze watch to a freeze warning.  The locations over
the plains and I-25 corridor that are not covered by a freeze
highlight are also expected to have freezing temps tonight, but
these locations had a freeze last month and freeze highlights will
no longer be issued for these locations this season. So...if you
have some plants you want to protect from the cold, you may want to
cover them up today, and consider draining irrigation systems so
they don't freeze overnight.

.LONG TERM...(Friday through Wednesday)
Issued at 346 AM MDT Thu Oct 15 2020

Friday...Dry northwest flow aloft continues, while southerly surface
winds begin to get a bit gusty across the far eastern plains through
the afternoon. Look for near-seasonal temps with highs in the 60s to
near 70F for most locations.

Saturday...Models still indicate that another cold front will push
into southeast CO by late afternoon. The flow aloft begins to shift
to a more westerly direction ahead of this front, increasing the
westerly downslope winds which will help boost temps into the 70s to
around 80F across the plains prior to frontal passage. Much of the
area will likely see near-critical fire weather conditions by
midday, and a highlight may be considered later today. Once the
front surges into the area, expect surface winds to be gusty and
swing around to a north to northeast direction as temps rapidly cool.

Sunday...Another post-frontal day as the general flow aloft becomes
more westerly. Some models keep hinting at isolated pcpn pushing
into northern CO and perhaps brushing across the central mts and
Palmer Divide, but confidence remains low. Expect highs in the 60s
to around 70F.

Monday through Wednesday...Long range models indicate that with
westerly flow aloft, essentially dry conditions persist with any
activity remaining well to the north. Maximum temps each day should
climb into the mid 60s to lower 70s for most locations. Moore

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 346 AM MDT Thu Oct 15 2020

KALS is expected to have VFR conditions through the forecast period.
Gusty northwest winds are expected this afternoon, with gusts of 20-
30 kts.

KPUB will have a lot of clouds through midmorning, but it appears
that they will be in the VFR category.  These clouds are expected to
decrease through the morning, and then some mid level clouds are
expected this afternoon and evening, then decreasing toward morning.
East to southeast winds are expected this afternoon up to 12 kts.

KCOS should have clouds in the MVFR category through midmorning,
then any clouds over the area this afternoon and evening should be
higher and thus VFR conditions are expected.  There is a chance that
some low stratus could move back into the area late tonight. south-
southeast winds are expected this afternoon, possibly up to 15
kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 9 AM MDT Friday for COZ086-089-093-
095>099.

Frost Advisory until 9 AM MDT this morning for COZ095-096.

Red Flag Warning from noon today to 8 PM MDT this evening for
COZ220-223-224.

&&

SHORT TERM...28
LONG TERM...MOORE
AVIATION...28
Hazardous weather outlook, Oct 14, 8:01 PM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
801 PM MDT Wed Oct 14 2020

COZ058>089-093>099-160215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
801 PM MDT Wed Oct 14 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Low temperatures tonight will dip to around freezing across Kiowa
County leading to areas of frost which could damage tender
vegetation. Cover or bring warm season plants indoors tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Fire danger will increase again across the Eastern San Juan and La
Garita Mountains, the San Luis Valley and Chaffee and Lake
counties on Thursday. Gusty winds combined with low afternoon
relative humidity and dry vegetation will lead to conditions
favorable for rapid rates of fire growth and spread.

A widespread freeze will be possible across much of the southeast
plains Thursday night and early Friday morning as low
temperatures cool into the mid 20s to lower 30s. Take precautions
now to protect sensitive outdoor plants and exposed pipes.

Fire danger will increase again on Saturday ahead of the next
cold front.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed the rest of tonight.

31/88

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:03 PM MDTFire Weather WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more24 hr

Nearby

Freeze Warnings in Colorado, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.